Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS Jacksonville, FL

July 18, 2003Camden County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 18, 2003, 2:54 PM EDT for Camden County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 2:54 PM EDT (18:54 UTC)
Expired
Jul 18, 2003, 3:45 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Camden County, GA

The radar

The Jacksonville radar (KJAX), 52 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS52 KJAX 181854
SVRJAX
GAC039-181945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN SOUTHEAST GEORGIA

* UNTIL 345 PM EDT

* AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  SOUTH OF HARRIETTS BLUFF...OR ABOUT 4 MILES WEST OF KINGS BAY
  BASE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 PM EDT...
  HARRIETTS BLUFF AND KINGS BAY BASE...
  HIGH POINT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3094 8139 3074 8153 3085 8167 3104 8148
          3098 8148
$$

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:35 AM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 9:35 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 AM EDT FRI JUL 18 2003

MORNING WATER VAPOR IMAGERY SHOWS UPPER SHEAR AXIS LOCATED ACROSS
SOUTHERN HALF OF CWA WITH MID/UPPER TROUGH EXTENDING FROM CENTRAL
GEORGIA BACK INTO THE FLORIDA PANHANDLE. 12Z SOUNDING SHOWS 10 KNOT
SOUTHWEST FLOW THROUGH 400MB WITH LIGHT NORTHEAST FLOW ABOVE
ASSOCIATED WITH SHEAR AXIS. PWATS ARE DOWN TODAY TO LESS THAN 1.75
INCHES. THIS MAY HELP REDUCE COVERAGE SLIGHTLY. HOWEVER...SOUNDING
IS QUITE UNSTABLE WITH MODIFIED CAPE OVER 3600 J/KG AND SHOWALTER
INDEX OF -10. IN ADDITION...DRIER AIR IN THE MID LEVELS AND A COLD
POOL (-10C) AROUND 500MB WILL AID IN PRODUCING SCATTERED STRONG AND
ISOLATED SEVERE STORMS THIS AFTERNOON. EXPECT STORMS TO INITIATE
BETWEEN I75 AND US301 AND MOVE BACK TOWARDS EAST COAST BY EVENING.
EXPECT SLIGHTLY BETTER COVERAGE OVER SOUTHEAST GEORGIA WITH A BIT
BETTER MOISTURE AND PROXIMITY TO H5 TROUGH AXIS. ALL IN
ALL...CURRENT POPS ARE IN GOOD SHAPE AND DO NOT EXPECT ANY
SIGNIFICANT ADJUSTMENTS.

MARINE...CURRENT PACKAGE ON TRACK. NO CHANGES EXPECTED.

.JAX...
FL...NONE.
GA...NONE.

CAMP/SHASHY
Hazardous weather outlook, Jul 18, 12:05 PM EDT, 2 hours 49 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1205 PM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...AN ISOLATED STRONG TO SEVERE STORM POSSIBLE LATE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. THE GREATEST COVERAGE OF STORMS IS
EXPECTED ACROSS SOUTHEAST GEORGIA EAST OF 441...AND OVER NORTHEAST
FLORIDA EAST OF A LINE EXTENDING FROM OCALA NORTH TO LAKE BUTLER AND
SANDERSON. STORMS WILL MOVE GENERALLY TOWARD THE EAST-NORTHEAST AT 15
MPH. A FEW STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...FREQUENT CLOUD-
TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED FLOODING.
HOWEVER...BY LATE AFTERNOON AND EARLY THIS EVENING AN ISOLATED STORM
MAY BECOME SEVERE AND PRODUCE PENNY SIZE HAIL AND WIND GUSTS TO 60
MPH. STORMS SHOULD DECREASE IN COVERAGE LATE THIS EVENING AND END BY
AROUND 2 AM.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ARS

In the hours before

Special weather statement, Jul 18, 1:18 PM EDT, 1 hour 36 minutes before
FLZ032-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
118 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 200 PM
EDT...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES WEST OF DOCTORS INLET TO 5 MILES SOUTH OF GREEN COVE
SPRINGS...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GREEN COVE SPRINGS...
DOCTORS INLET...BELLAIR-MEADOWBROOK TERRACE AND ORANGE PARK THROUGH
200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 1:36 PM EDT, 1 hour 18 minutes before
FLZ025-033-181815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHERN DUVAL COUNTY AND NORTHERN ST. JOHNS COUNTY FOR STRONG
THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID UNTIL 215 PM
EDT...

AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SWITZERLAND...OR ABOUT 4 MILES
SOUTHWEST OF FRUIT COVE...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SWITZERLAND...FRUIT
COVE...BAYARD AND DURBIN THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 2:14 PM EDT, 40 minutes before
FLZ024-181845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NASSAU COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID 245 PM EDT...

AT 214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF YULEE...OR ABOUT 8
MILES SOUTH OF ST. MARYS...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND YULEE AND FERNANDINA BEACH
THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CAMP
Special weather statement, Jul 18, 2:32 PM EDT, 22 minutes before
GAZ166-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CAMDEN
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 300 PM
EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 46 MILES SOUTHWEST OF KINGS BAY
BASE...OR ABOUT 22 MILES WEST OF CALLAHAN...STATIONARY. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 300 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 2:44 PM EDT, 10 minutes before
FLZ024-181930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN NASSAU
COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL
VALID UNTIL 330 PM EDT...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
13 MILES EAST OF HILLIARD TO 2 MILES WEST OF BRYCEVILLE...MOVING
NORTHWEST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND CALLAHAN...BRYCEVILLE AND HILLIARD THROUGH 330
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:03 PM EDTSevere Thunderstorm WarningJAXGlynn42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.